Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Minimal immersions of closed Riemann surfaces

Authors: J. Sacks and K. Uhlenbeck
Journal: Trans. Amer. Math. Soc. 271 (1982), 639-652
MSC: Primary 58E12; Secondary 53A10, 53C42, 58E20
MathSciNet review: 654854
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a closed orientable surface of genus larger than zero and $ N$ a compact Riemannian manifold. If $ u:M \to N$ is a continuous map, such that the map induced by it between the fundamental groups of $ M$ and $ N$ contains no nontrivial element represented by a simple closed curve in its kernel, then there exists a conformal branched minimal immersion $ s:M \to N$ having least area among all branched immersions with the same action on $ {\pi _1}(M)$ as $ u$. Uniqueness within the homotopy class of $ u$ fails in general: It is shown that for certain $ 3$-manifolds which fiber over the circle there are at least two geometrically distinct conformal branched minimal immersions within the homotopy class of any inclusion map of the fiber. There is also a topological discussion of those $ 3$-manifolds for which uniqueness fails.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58E12, 53A10, 53C42, 58E20

Retrieve articles in all journals with MSC: 58E12, 53A10, 53C42, 58E20

Additional Information

PII: S 0002-9947(1982)0654854-8
Article copyright: © Copyright 1982 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia